Case Report ARTICLE
Vancomycin-Induced Stevens-Johnson Syndrome in a Boy Under 2 Years Old: An Early Diagnosis by Granulysin Rapid Test
- 1School of Medicine, Chung Shan Medical University, Taiwan
- 2Department of Medical education, Chung Shan Medical University Hospital, Taiwan
- 3Department of Pediatrics, Chung Shan Medical University Hospital, Taiwan
- 4Department of Dermatology, Linkou Chang Gung Memorial Hospital, Taiwan
- 5College of Medicine, Chang Gung University, Taiwan
- 6Department of Dermatology, Chung Shan Medical University Hospital, Taiwan
Stevens-Johnson syndrome (SJS) is a life-threatening disease which is mainly ascribed to drugs, such as sulfonamides and psychoepileptics. In this article, we present a pediatric case of vancomycin-induced SJS and an alternative diagnostic algorithm. The patient presented with multiple target-like rashes and vesicles throughout the whole body after receiving vancomycin. Despite the fact that skin biopsy remains the gold standard for diagnosing SJS, the granulysin rapid test by immunochromatographic assay is a non-invasive option for children. In this article, we describe our use of the Algorithm of Drug causality for Epidermal Necrolysis and a modified T-cell activation assay for granzyme B and Interferon Gamma to screen for the culprit drug. Moreover, we applied the granulysin rapid test as an early diagnosis method for children with drug-induced SJS.
Keywords: Vancomycin, Stevens-Johnson Syndrome, The granulysin rapid test, ALDEN score, The modified T-cell activation assay
Received: 12 Oct 2017;
Accepted: 26 Jan 2018.
Edited by:Rita Consolini, University of Pisa-Italy, Italy
Reviewed by:Lisa R. Forbes, Baylor College of Medicine, United States
Helmut Wittkowski, Department for Pediatric Rheumatology & Immunology, University Hospital Muenster, Germany
Copyright: © 2018 Lin, Sheu, Chung, Hung, Cheng and Hsiao. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.
* Correspondence: Dr. Yu-Ping Hsiao, Chung Shan Medical University, School of Medicine, Taichung, Taiwan, email@example.com